Floxuridine‐induced sclerosing cholangitis: An ischemic cholangiopathy?

Jurgen Ludwig, Chung H. Kim, Russell H. Wiesner, Ruud A.F. Krom

Research output: Contribution to journalArticle

125 Scopus citations

Abstract

A 43‐year‐old man underwent abdominoperineal resection of a rectal adenocarcinoma, and left hepatic lobectomy for a single metastasis. He then received hepatic artery infusions of floxuridine. The tumor did not recur, but sclerosing cholangitis and liver failure developed which necessitated orthotopic liver transplantation. In the hilus of the native liver, obstructive arteriopathy and portal venopathy were found. These lesions probably had been caused by drug‐induced intravascular thrombosis. Thus, the sclerosing cholangitis that develops in many patients after floxuridine infusion may be ischemic rather than toxic. The patient described here is well, 14 months after orthotopic liver transplantation. Therefore, in some cases of floxuridine‐induced cholangitis, liver transplantation appears to be indicated despite a history of metastasizing carcinoma.

Original languageEnglish (US)
Pages (from-to)215-218
Number of pages4
JournalHepatology
Volume9
Issue number2
DOIs
StatePublished - Feb 1989

    Fingerprint

ASJC Scopus subject areas

  • Hepatology

Cite this

Ludwig, J., Kim, C. H., Wiesner, R. H., & Krom, R. A. F. (1989). Floxuridine‐induced sclerosing cholangitis: An ischemic cholangiopathy? Hepatology, 9(2), 215-218. https://doi.org/10.1002/hep.1840090209